Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 12, 2017, 2:37 PM PDT for Clark County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 2:37 PM PDT (21:37 UTC)
- Expired
- Jul 12, 2017, 3:15 PM PDT
- In force
- 38 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WUUS55 KVEF 122137
SVRVEF
NVC003-122215-
/O.NEW.KVEF.SV.W.0005.170712T2137Z-170712T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
237 PM PDT WED JUL 12 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Central Clark County in southern Nevada...
* Until 315 PM PDT
* At 236 PM PDT, a severe thunderstorm was located over Railroad
Pass, or near Boulder City, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, Sam Boyd
Stadium, Green Valley, Paradise, East Las Vegas, Boulder Beach,
Railroad Pass, Boulder Beach Campground, Las Vegas Bay Campground,
Callville Bay, Hoover Dam, Callville Bay Campground, Boulder Basin
in Lake Mead .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
3609 11475 3606 11473 3604 11474 3603 11472
3601 11474 3597 11474 3589 11491 3607 11511
3632 11480 3614 11459
TIME...MOT...LOC 2136Z 230DEG 15KT 3601 11491
HAIL...<.75IN
WIND...60MPH
$$
CFS2 follow-up statements
643
WWUS55 KVEF 122149
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
249 PM PDT WED JUL 12 2017
NVC003-122215-
/O.CON.KVEF.SV.W.0005.000000T0000Z-170712T2215Z/
Clark NV-
249 PM PDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR CENTRAL CLARK COUNTY...
At 248 PM PDT, a severe thunderstorm was located over Boulder Beach,
or near Boulder City, moving northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, Sam Boyd
Stadium, Green Valley, Paradise, East Las Vegas, Boulder Beach,
Railroad Pass, Boulder Beach Campground, Las Vegas Bay Campground,
Callville Bay, Hoover Dam and Callville Bay Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
3609 11475 3606 11473 3604 11474 3603 11472
3601 11474 3597 11474 3589 11491 3607 11511
3632 11480 3614 11459
TIME...MOT...LOC 2148Z 230DEG 15KT 3604 11486
HAIL...<.75IN
WIND...60MPH
$$
CFS814
WWUS55 KVEF 122211
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
311 PM PDT WED JUL 12 2017
NVC003-122221-
/O.EXP.KVEF.SV.W.0005.000000T0000Z-170712T2215Z/
Clark NV-
311 PM PDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 315 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm, especially over
Lake Mead. Boaters should exercise extreme caution.
LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
3609 11475 3606 11473 3604 11474 3603 11472
3601 11474 3597 11474 3589 11491 3607 11511
3632 11480 3614 11459
TIME...MOT...LOC 2211Z 230DEG 15KT 3609 11479
$$
CFSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:15 AM PDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jul 12, 8:15 AM PDT, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 815 AM PDT Wed Jul 12 2017 .SYNOPSIS...Dry southwest flow will set up over the area today, resulting in reduced thunderstorm chances through the rest of the work week. Temperatures will run slightly above normal through Friday ahead of the next moisture surge that should push into the Desert Southwest over the weekend. Increasing confidence for a return of widespread showers and thunderstorms through out the region by the beginning of next week, with cooler temperatures expected through that time. && .UPDATE...Morning water vapor imagery shows a couple of features of interest this morning, one being a vorticity maximum over southern Nye/Eastern Inyo county and a broad moisture/instability axis extending eastward across Lincoln county and into Utah. This vort max also appears to have sparked some early morning thunderstorm activity across southwestern Lincoln county, so Ive boosted this mornings PoP forecast across our Lincoln and Nye county zones to reflect this activity. As we progress into the afternoon, there remains considerable residual moisture across the region, with precipitable water values above 1 inch across most of southern Nevada. Given the instability axis across our northern zones, and the vorticity max across Southern Nye County/Eastern Inyo county I've boosted PoPs considerably for those areas. Also added slight chances across most of Clark County given residual moisture and the proximity to the vort max to our west. As activity grows upscale in Lincoln county this afternoon, wouldn't be surprised to see an outflow boundary move from north to south into Clark county this evening which could spark some additional isolated shower activity later today. -Outler- .SHORT TERM...Thru Friday Morning Moisture that has been sitting over the region will quickly scour out by the morning, with PWats already much lower than what we had last night. So it looks like that model trends are matching up with current trends. With less moisture available and a lack of any focused lifting mechanisms, precipitation coverage will be more limited than what we have seen the last few days. Current thinking would have the chance for afternoon scattered showers and thunderstorms today near the Great Basin through the higher terrain where a bit of moisture and modest instability could get things bubbling. Area to watch will be the Las Vegas Valley, as high res models insist on developing precip in this area after 21Z today. Not seeing any real reason to buy into that solution, but later shifts should keep an eye on model vs radar trends. It will be dry tonight, and with limited moisture on Thursday, there is increasing confidence that most of the area will remain dry under mostly sunny skies. There are hints that some higher theta-e values will nudge into souther Mohave County on Thursday, so kept slight chance for precip confined mainly to that area. Temperatures on Thursday should be warmer than today. && .LONG TERM...Friday through Wednesday. Little change was made during the period. Anticyclonic circulation will be centered over southern Nevada/northwest Arizona/southwest Utah early on leading to above normal temperatures. Warm temperatures aloft could end up capping convection Friday/Saturday as models indicate very little instability outside of Mohave County Friday and southeast of Interstate 15 Saturday. Passage on an inverted trough to our south Saturday night/Sunday induces a northward increase in moisture. This deeper moisture lies across San Bernardino/Clark/Lincoln and Mohave Counties Sunday-Wednesday. Due to orientation of the ridge models keep the inverted trough moving west into the eastern Pacific instead of moving northwest. So at this time I don't see any specific disturbance which would help trigger widespread convection. With that said, Flash Flood threat for San Bernardino/Clark/Lincoln and Mohave Counties is higher given PW values inching up toward 1.5" and H85 dewpoints in excess of 12 degrees C. Temperatures slip back to normal under increased cloud cover and higher humidity values. && .FIRE WEATHER..Monsoonal moisture will decrease today, with dry southwest flow reducing humidity values and diminishing thunderstorm chances across the region. Southwest winds will be on the lighter side however which would limit widespread fire issues. Another surge of monsoonal moisture pushes back over the area late in the weekend into next week, bringing with it higher RH and chances for thunderstorms back into the forecast. && .HYDROLOGY...Not at the magnitude of runoff in late June, but creeks, streams and rivers in northern Inyo County continue to run higher than normal and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Over the past week, streamflows on Independence Creek have stabilized with peak flows comparable to 1969 and 1983. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Light and variable winds through the night will follow the typical diurnal set up with east veer south- southwest winds expected after 18Z today. Winds over 10kts with occasional gusts to around 15 kts are likely later this afternoon before dropping off after sunset. Thunderstorm activity will be limited to higher terrain this afternoon but a stray outflow boundary cannot be ruled out. Low impact light winds then returns for tonight and Thursday morning, with decreasing cloud cover trends through the day. For the rest of southern Nevada, northwest Arizona and southeast California...A lull in the wind through early morning will give way to southerly flow today. Precipitation coverage will be much more limited today compared to the past few days, with main focus of activity over Lincoln and Mohave County. Showers and thunderstorms will quickly dissipate after sunset this evening, and a quiet night is expected. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...OUTLER SHORT TERM/AVIATION...Allen LONG TERM....Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:02 PM PDT | Areal Flood Advisory | VEF | Esmeralda | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.